Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
aquabatch

Accutane questions

Hello everyone! This is my first post, and I registered here today because I have sooo many questions about my accutane side effects. So, hi! I'm Lauren, 19, and ready to start my 3rd year of college in 2 days! I'm a bio major (with a minor in chem) and I am absolutely thrilled that my dermatologist is finally letting me use accutane.

I had to go through 3 antibiotic treatments (all three gave me HORRIBLE nosebleeds; if I so much as rubbed the side of my nose-boosh!) which didn’t do a thing. I have moderate acne on my face, but severe acne on my chest and back. It’s so bad that I am too embarrassed to wear a tank top or a low-cut t-shirt. Wearing a bathing suit is a nightmare!

This is my third week on accutane and I keep accumulating side effects. I’m taking 40 mg a day (four 10 mg pills a day). The first week was great; my skin cleared up and I had only a little dryness on my lips. The second week, it got much worse. Every inch of skin on my body was dried up and flaky (that’s normal, right?), the nosebleeds started (though not anywhere near as bad as they were when I was on the antibiotics), my lips were/are so chapped that I can hardly open my mouth, and I have this odd lower back pain. My back only hurts when I bend over and then stand up, where I then get a very sharp, strong pain for about 10 seconds. Then it’s fine.

In this third week, my adorable cat gave me poison oak (the fifth time this summer) and now my face and arms are covered in bright red, sore scaly patches (which is so fantastic since I start school soon). It also seems like scratches I get aren’t healing very quickly. For example, I got a small cut on my finger 2 weeks ago, and it has yet to heal. I have a couple of hard lumps on my face, but no real acne.

So here’s my long list of questions:

1. What is a good moisturizing regime? (I use vaseline religiously on my lips now)

2. Does the lower back pain go away after some time?

3. Does the severe dryness ease up after a while?

4. What should I do about the red and scaly patches on my face? Is there any way to cover them up?

I’ll add more questions as I think of them. Sorry about the long post, I’m just so excited to find a place that can answer my questions!

Share this post


Link to post
Share on other sites

I have found that the severe dryness does ease up... During the start of my treatment I was having to actually moisturise my legs and arms all over, which has now eased up... I've recently been bumped up to 60mg though so i have had to do that again a few times. The dry lips haven't really changed tbh though, so vaseline is a must...

the achyness goes away, but i'd ease up on the excercise for a while if you are experiencing severe back pain. I seem to just ache for much longer than I used to after doing excercise if you get me; and I haven't been able to do the same amount as when I wasn't on roaccutane so I've turned a bit unfit but that will change once it's over! haha.

Share this post


Link to post
Share on other sites

OK, so there is some hope!

I triple checked my prescription, and it turns out that I'm taking 4 40 mg capsules a day, giving me an overall daily dose of 160 mg. :shock: That seems like a lot. I mean, that sounds like my kidney's are going to explode any second. Hmmm, no wonder my side effects are so bad!

Thanks for the reply!

(I'm going to call my doctor on Monday to confirm this)

Share this post


Link to post
Share on other sites

OK, so there is some hope!

I triple checked my prescription, and it turns out that I'm taking 4 40 mg capsules a day, giving me an overall daily dose of 160 mg. :shock: That seems like a lot. I mean, that sounds like my kidney's are going to explode any second. Hmmm, no wonder my side effects are so bad!

Thanks for the reply!

(I'm going to call my doctor on Monday to confirm this)

yeah WOW that's like a mega dose. Or overdose. I don't want to scare you but I'm on 80 mg a day and that's pretty high I heard. I weigh only 145-150 lbs and am 5'10" myself. So I would definently call to confirm this.

Share this post


Link to post
Share on other sites

Well, to look on the positive side, this explains why I've felt like crap the last few days.

Ugh. This has turned into a nightmare.

Share this post


Link to post
Share on other sites

That is really weird because I've never heard of anyone taking 4 separate pills each day. Even if you were supposed to be on 40mg/day, you'd be taking that in 1 40mg pill or 2 20mg pills- not 4 10's.

It's a good thing you noticed that you were taking 4 40's because I think that could kill you. Hum sounds like a malpractice lawsuit to me...what stupid ass doctor prescribes 160mg/day?!?!?!

Share this post


Link to post
Share on other sites

Wow, that's intense. Definitely check with your doctor to make sure you're doing the right thing.

Share this post


Link to post
Share on other sites

The prescription on the box says "Take one capsule by mouth four times daily with food" and it is a box of 40 mg capsules. The pharmacist must have given me the wrong size capsules, because the original presription says a TOTAL dose of 40 mg a day.

So it's not my doctor's fault, but a combination of the pharmacist and myself. I should have double checked this when I first recieved the pills, but on the other hand, the pharmacist should have realized that 160 mg a day is way way too much for a 150 lb girl.

I'm going to cycle down to 80 mg for today and I'm going to call my doctor right when he opens tomorrow. I also need to get my IPledge preg/blood test tomorrow which will probably come positive for liver damage or something.

ARGH!!!! I'll keep you guys posted on what happens tomorrow. Thank you to everyone who has responded to help! :D

Edit: Checking the body weight:dosage ratio, I should be taking between 35-70 mg a day, with a max of 140. I'm totally freaking out now!

Share this post


Link to post
Share on other sites

Hey girl I'd be happy if I were you! Don't even tell your doctor what happened! Now you have lots of extra pills. That way when iPledge screws up (notice I said when, not if) you won't have to go a couple of days without pills. You'll always have extra! I think this is cool. I'd like to have a bunch of extra 40 mg pills.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×